North Carolina, 2003

Damaging Wind in North Carolina, July 9, 2003

July 9, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 9, 7:45 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 9, 7:45 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
845 PM EDT WED JUL 9 2003

PUBLIC: SOME ISOLATED CONVECTION OVER THE CWA THIS EVENING AS A MORE
SUBSTANTIAL LINE OF THUNDERSTORMS DROPS SOUTH TOWARDS THE CWA FROM
THE NORTH. SOME OF THESE STORMS ARE STRONG...AND EVEN WITH THE LOSS
OF DAYTIME HEATING SHOULD CONTINUE TO BE SO AS THEY CROSS INTO OUR
NORTHERN COUNTIES ON THE NC SIDE OF THE BORDER. WILL UPDATE MAINLY
THE NC ZONES TO REFLECT THIS NEW REALITY BY UPPING POPS AND CLOUD
COVER.

MARINE: MAIN ADJUSTMENT TO THE CWF WILL BE TO MENTION THE FEW TSRA
THAT MIGHT MAKE IT OVER MY NORTHERN WATERS LATER THIS EVENING.
OTHERWISE SW FLOW UNTIL FURTHER NOTICE.

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: KREITNER
MARINE: RAS
Hazardous weather outlook, Jul 9, 2:17 AM EST, 18 hours 26 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
317 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...

A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING
...WITH HEAT INDEX VALUES EXPECTED TO RANGE BETWEEN 105 AND 110
DEGREES DURING THIS TIME.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE GREAT PEE DEE...LITTLE
PEE DEE...AND LUMBER RIVERS. SEE THE LATEST RIVER FLOOD STATEMENT
ISSUED BY NWS WILMINGTON FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOEHLER

In the hours before

Local storm report, Jul 9, 3:12 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0412 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    3 W BENNETTSVILLE         SC   0.88 IN HAIL
07/09/03   MARLBORO

CRM
Special weather statement, Jul 9, 8:29 PM EST, 14 minutes before
NCZ096-100230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
929 PM EDT WED JUL 9 2003

...GUSTY THUNDERSTORM WINDS TO AFFECT BLADEN COUNTY...

THROUGH 1030 PM...APPROACHING STRONG THUNDERSTORMS WILL SPREAD NORTH
WINDS GUSTING NEAR 40 MPH ACROSS BLADEN COUNTY.  THE THUNDERSTORMS
WILL ENTER NORTHERN BLADEN COUNTY...WHERE HEAVY DOWNPOURS...HAIL...
AND FREQUENT LIGHTNING CAN BE EXPECTED.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
FOR STRENGTHENING.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR UPDATED WEATHER INFORMATION.

RAS

The radar

The Wilmington radar (KLTX), 94 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bladen

When
July 9, 8:43 PM EST
Where
Bladen County, 4 mi N of White Oak
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -78.700

Bladen 911 reported trees down on Hwy 53 between White Oak and the Cumberland county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373602.